The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for January 2017 (PDF).
Healthcare professionals are advised that INR should be monitored closely during treatment of chronic hepatitis C with direct-acting antivirals in patients also receiving vitamin K antagonists (e.g. warfarin), because of possible changes in liver function during treatment.
It is also noted that a review of the evidence from clinical trials and postmarketing cases has suggested a causal association between apremilast (Otezla®) and suicidal thoughts and suicidal behaviour. Any patient presenting with new or worsening depression and suicidal thoughts should have treatment stopped.
There is also a summary of letters sent to healthcare professionals in December including notification of the potential for medication errors associated with overdose with liquid levetiracetam, usually in children. To minimise the risk it is recommended that the dosing directions should specify the dose in milligrams and millilitres and patients should be advised to only use the medicines syringe supplied with the medicine.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« SMC Update - January 2017||NICE Guidance - January 2017 »|